What is the ‘zombie drug’ xylazine? Man becomes ‘first to die’ in UK after taking sedative
A 43-year-old man has reportedly become the first person in Britain known to have died after taking the so-called ‘zombie drug’ xylazine.
The victim, who The Times identified as Karl Warburton from the West Midlands, passed away in May 2022 after overdosing on a mix of drugs — xylazine, heroin, fentanyl and cocaine.
His death was featured in the Journal of Forensic and Legal Medicine from King’s College London (KCL) in a report about the “dangerous and powerful” substance xylazine.
A coroner said in August that the man died from acute aspiration pneumonitis, a condition often caused by inhaling toxins, and cited xylazine as a contributing factor.
But what is xylazine, why has it been called ‘a zombie drug’, and what can happen if you take it?
What is the ‘zombie drug’ xylazine?
Xylazine, which is also known colloquially “tranq dope”, is a medication that belongs to the class of drugs known as alpha-2 adrenergic agonists. It is primarily used as a “useful” veterinary sedative typically used to treat cattle, sheep, goats and horses who may need a relaxant before surgery.
The UK Government‘s Department for Environment, Food and Rural Affairs (Defra) say the sedative is often used to handle fractious animals, for example in transportation. It is also used as an analgesic (pain reliever).
Xylazine is not approved or recommended for use in humans. It can have significant adverse effects on human health, including respiratory depression, cardiovascular complications, and other serious side effects. The British Medical Journal (BMJ) has reported on an increasing presence of the drug in heroin and/or fentanyl deaths in Philadelphia in the US.
The drug works by binding to specific receptors in the central nervous system, resulting in sedation, muscle relaxation, and analgesia. Xylazine also has some effects on the cardiovascular system, including lowering heart rate and blood pressure.
Why is xylazine called the ‘zombie drug’ and what are its side effects?
The term “zombie drug” is used colloquially to describe the extreme sedative and hallucinogenic effects that xylazine can produce when taken by humans. It can cause a person to appear physically unresponsive or “zombified” due to the strong sedation and lack of co-ordination it induces. MailOnline says it also rots users’ skin from the inside, causing gaping sores.
MailOnline says xylazine is “ravaging cities across the US after having first been abused by people in Puerto Rico”. It said on May 24 that Philadelphia was the epicentre of the xylazine crisis. Time magazine said at least 434 fatal overdoses there in 2021 involved xylazine.
Time said that the Biden administration had deemed xylazine-laced fentanyl an “emerging threat” in April and asked Congress for $11 million (£9m) to combat it.
How many people in the UK have died after taking xylazine?
As mentioned above, Mr Warburton is the only person in Britain known to have died after taking the drug. MailOnline reported that the father of two “was found dead at his home in Smith’s Wood, Birmingham last May surrounded by drug paraphernalia”.
MailOnline also reported that “the drug’s arrival in Britain was first discovered by toxicologists at the National Programme on Substance Abuse Deaths (NPSAD).
Dr Caroline Copeland, director of the NPSAD, told the Press Association that authorities did not know how widespread xylazine was in the UK. This is because it is not included in standard drug screenings.
She said: “This is a really concerning drug that hasn’t been detected in the UK before.
“This person [Mr Warburton] was likely to have bought heroin and not known it was laced with xylazine and fentanyl.”